Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 19, 2010, 7:02 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2010, 7:02 PM EDT (23:02 UTC)
- Expired
- Jul 20, 2010, 12:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:01 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 19, 3:01 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 301 PM EDT MON JUL 19 2010 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED EXTENSIVE CLOUDS SLOWED THE WARM-UP TODAY. THE WRF FORECAST SOUNDINGS ALSO SHOW A CAP AROUND 6K FEET THIS AFTERNOON. BETWEEN THESE TWO FACTORS AND A LACK OF SIGNIFICANT VERTICAL FORCING...DEEP CONVECTION IS HAVING A TOUGH TIME TODAY. THE WRF DOES SHOW A WEAKENING OF THE CAP AROUND 00Z. THIS MAY ALLOW SOME DEVELOPMENT OF SHOWERS/STORMS FOR A TIME THIS EVENING. BOTH THE GFS AND WRF INDICATE NOCTURNAL CONVECTION DEVELOPING OVER THE MIDWEST THIS EVENING AND HEADING EAST TOWARD OHIO OVERNIGHT. THERE IS SOME POTENTIAL FOR THIS TO MAKE IT INTO KY...AND HAVE INCLUDED AN INCREASE IN POPS AT THE END OF THE FIRST PERIOD...MAINLY IN OUR NORTHERN COUNTIES. THE THREAT OF RAIN THEN LASTS INTO TUESDAY MORNING. CLOUDS AND POSSIBLE PRECIP ON TUESDAY MORNING COULD AGAIN SLOW THE DIURNAL WARM-UP. FORECAST WRF SOUNDINGS ALSO INDICATE SLOWLY WARMING MID LEVEL TEMPS DURING THE DAY...AND MODELS DO NOT INDICATE ANY SIGNIFICANT VERTICAL FORCING. CONSIDERING THESE FACTORS...HAVE USED ONLY SLIGHT CHANCE POPS FOR THE AFTERNOON AND INTO THE EVENING. LATE TUESDAY NIGHT AND WEDNESDAY A COLD FRONT IS EXPECTED TO MAKE A PUSH SOUTH TOWARD THE OHIO RIVER. THIS WILL PROVIDE AN INCREASE IN THE POP...FIRST IN OUR NORTHERN COUNTIES TUESDAY NIGHT...AND AREA- WIDE INTO THE CHANCE CATEGORY ON WEDNESDAY. .LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED MODELS CONTINUE TO SHOW REASONABLE AGREEMENT THROUGH THE EXTENDED PERIOD...PARTICULARLY WITH GENERAL SYNOPTIC PATTERNS. DIFFERENCES CROP UP WITH EMBEDDED SHORTWAVES IN A MAINLY ZONAL FLOW. AT THE SFC...A COLD FRONT DROPS SOUTHWARD AND STALLS OVER EASTERN KENTUCKY EARLY IN THE PERIOD. THE 12Z GFS/NAM BOTH PUSH THIS SYSTEM FURTHER SOUTH THAN PREVIOUS RUNS...AND SOMEWHAT AT ODDS WITH THE TYPICALLY MORE RELIABLE ECMWF. FOR NOW TRENDED A BIT TOWARDS THE GFS/NAM SOLUTIONS...BUT DID NOT EXCEPT THE BOTTOM LINE OUTRIGHT. UPPER LEVEL RIDGING FORCES THIS BOUNDARY BACK TO THE NORTH ON THURSDAY AND THEN AWAITS APPROACH OF A MORE SIGNIFICANT TROUGH INTO THE REGION LATE SATURDAY. THE GFS CONTINUES TO LOOK A BIT FAST WITH THIS LAST SYSTEM...THEREFORE STAYED CLOSER TO THE ECMWF FOR TIMING. FOR SENSIBLE WEATHER...FEEL ANY PRECIPITATION WILL BE STRONGLY DIURNAL IN NATURE THROUGH THE PERIOD. BUT MODELS CONTINUE TO JELL A BIT MORE WITH OVERALL TIMING AND STRENGTH OF MAIN WEATHER PLAYERS. SO EXPECT SHOWERS AND THUNDERSTORMS TO DIE OFF QUICKLY WEDNESDAY EVENING AS A WEAK COLD FRONT SAGS SOUTHWARD TO...OR JUST SOUTH OF THE OHIO RIVER. THIS FRONT RETURNS TO THE NORTH THURSDAY...BUT NOT BEFORE DIURNAL HEATING SETS OFF SOME SCATTERED CONVECTION. IN GENERAL WENT DRY THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH AXIS OF UPPER LEVEL RIDGE BUILDING BACK OVERHEAD...EFFECTIVELY CAPPING OFF ANY CONVECTION. KEPT SOME ISOLATED THUNDERSTORMS FOR SATURDAY AS ANOTHER COLD FRONT AND UPPER LEVEL TROUGH APPROACH FROM THE NORTHWEST LATE. THE ECMWF IS SLOWER WITH THIS SECOND SYSTEM...SO HELD OFF ON BEST POPS UNTIL SATURDAY NIGHT AND SUNDAY. ATTM...THIS SECOND SYSTEM APPEARS TO MAKE IT FURTHER SOUTH INTO THE TN VALLEY REGION...BUT THIS FAR OUT THERE IS PLENTY OF UNCERTAINTY. THEREFORE HELD ONTO A SLIGHT POP FOR MONDAY PROPER AS WELL. TEMPS WERE IN GOOD SHAPE. NO MAJOR CHANGES HERE OTHER THAN TO BUMP HIGHS UP A COUPLE DEGREES FRIDAY TO ACCOUNT FOR THE STRONGER TREND IN THE UPPER LEVEL RIDGE IN PLACE OVER THE AREA. && .AVIATION.../18Z TO 18Z/ HEATING HAS MIXED THE LOWEST LAYERS OF THE ATMOSPHERE AND RAISED THE CLOUD HEIGHT TO 2-3K FEET AGL IN MOST PLACES AT TAF ISSUANCE TIME...WITH CEILINGS SCATTERING OUT. A WARM LAYER DEPICTED AROUND 6K FEET AGL IN WRF FORECAST SOUNDINGS WILL LIKELY KEEP A LID ON ANY SHOWER/THUNDERSTORM ACTIVITY UNTIL EARLY EVENING. THE CAP IS SHOWN WEAKENING AROUND 00Z...WHICH COULD ALLOW A WINDOW FOR SOME SHOWERS/STORMS BEFORE INSTABILITY WANES LATER IN THE EVENING. HAVE USED VCTS IN TAFS DURING THIS WINDOW. MODELS ALSO INDICATE ANOTHER POTENTIAL FOR CONVECTION FROM AROUND SUNRISE ONWARD INTO TUESDAY MORNING...ESPECIALLY NEAR AND NORTH OF INTERSTATE 64. AT TAF SITES...WHICH ARE FURTHER SOUTH...HAVE AGAIN ONLY USED VCTS FOR THIS TIME FRAME. ASIDE FROM SHOWERS/STORMS...THE ONLY IMPEDIMENT TO VFR SHOULD BE SOME LATE NIGHT VALLEY FOG. AT THIS TIME IT LOOKS LIKE ANY EXTENDED PERIOD WORSE THAN MVFR WOULD BE CONFINED TO DEEPER VALLEYS ALONG RIVERS AND LARGE STREAMS AND LAKES. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...RAY AVIATION...HAL
Hazardous weather outlook, Jul 19, 4:31 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 431 PM EDT MON JUL 19 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 431 PM EDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE. SOME THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS...SMALL HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES TUESDAY THROUGH THURSDAY EVENING...AND THEN AGAIN SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS LATE TODAY OR TONIGHT. GEOGERIAN/RAY/HAL
In the hours before
Local storm report, Jul 19, 2:30 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD 2 SE GARDEN VILLAGE 37.40N 82.44W
07/17/2010 PIKE KY TRAINED SPOTTER
GREASEY CREEK FLOODING OVER THE ROAD AND NEARING HOMES.
&&
JPLocal storm report, Jul 19, 3:13 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD 3 NE BELCHER 37.37N 82.34W
07/17/2010 PIKE KY PUBLIC
WATER ESTIMATED OF AT LEAST ONE FOOT DEEP FLOWED OVER
SECTIONS OF ABNER FORK OF FERRELS CREEK REMOVING THE
PAVEMENT IN SOME SECTIONS. WATER ALSO WAS REPORTED TO
HAVE FLOODED A COUPLE OF BASEMENTS.
0835 PM FLASH FLOOD 2 WNW MOUTHCARD 37.39N 82.29W
07/17/2010 PIKE KY PUBLIC
WATER FLOWED OVER PRIVATE BRIDGES UNDERMINING AND
DESTROYING ONE WITH THE WATER FROM LOCK CREEK FLOWING
OVER A PORTION OF KY HIGHWAY 1373 AT LICK CREEK. WATER
ESTIMATED AT ONE TO FOUR FEET DEEP FLOWED OVER PORTIONS
OF ELSWICK FORK RD ALONG ELSWICH FORK OF LICK CREEK
REMOVING PAVEMENT FROM A 10 YARD SECTION AND A 40 YARD
SECTION OF THE ROAD LEAVING IT SEVERLY DAMAGED. WATER
ALONG ELSWICK FORK REACHED INTO AN SUV AND TO THE BOTTOM
OF PORCHES OF SEVERAL HOMES.
&&
JPSpecial weather statement, Jul 19, 6:26 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 626 PM EDT MON JUL 19 2010 KYZ084>087-192315- WHITLEY-MCCREARY-KNOX-BELL- 626 PM EDT MON JUL 19 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715 PM EDT MONDAY EVENING... SOUTH CENTRAL KNOX... SOUTHERN WHITLEY... SOUTHEASTERN MCCREARY AND SOUTHWESTERN BELL. AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF ZION HILL TO ZION HILL TO 6 MILES SOUTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ONEIDA TO 11 MILES SOUTH OF WILLIAMSBURG TO 14 MILES SOUTH OF WILLIAMSBURG...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZION HILL AROUND 630 PM EDT...AYERS AROUND 635 PM EDT...MOUNTAIN ASH AROUND 645 PM EDT...PLEASANT VIEW AROUND 650 PM EDT...PACKARD AROUND 655 PM EDT...FRAKES AROUND 700 PM. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:28 PM EDT | Areal Flood Advisory | JKL | Pulaski | 2 hr |
| Jul 19, 12:07 AM EDT | Flash Flood Warning | JKL | Pulaski | 4 hr |
| Jul 19, 12:58 AM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
| Jul 19, 2:13 AM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 3 hr |
| Jul 19, 3:50 AM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 2 hr |
| Jul 19, 5:00 AM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 90 min |
| Jul 19, 6:40 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Knox, Whitley | 35 min |
| Jul 19, 6:46 PM EDT | Areal Flood Advisory | JKL | Bell, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.